I’ve been taking proton pump inhibitors since my partial gastrectomy in October 2008. During the surgery, the surgeon removed my stomach so that the tumor could be completely removed and the stomach reconstructed. It was then reattached at the lower esophageal sphincter (LES) at the top and the pyloric sphincter at the bottom. I was prescribed Protonix to protect the LES as it healed and I returned to see my gastroenterologist numerous times for dilation of the stricture that formed at the LES.
Eventually, my insurance company would no longer cover a prescription for proton pump inhibitors and I switched to the generic omeprazole. I was able to reduce my dose to 20 mg twice a day and have been at that dosage for several years but I have long wanted to get off the drug entirely. The symptoms that I experience every 12 hours, however…the familiar burn and increasing difficulty in swallowing…have made it impossible to simply abandon the drug. I’ve discussed long-term use of PPI’s with both my primary care doctor and my gastroenterologist and I was advised to continue taking the lowest dose possible. That’s it. End of discussion. The problem with that answer is that a stomach lacking acid is not a natural or healthy long-term condition. Stomach acid is necessary for proper absorption of nutrients and to maintain healthy gut flora and my long-term use of PPI’s has resulted in osteopenia and on-going battles with fungal and bacterial overgrowth.
I love my gastroenterologist but I want to take a more holistic approach to managing my condition. I’ve searched for advice in the past and I don’t know how I didn’t find it before but, a few weeks ago, I read article online that finally made sense to me and I am slowly trying to wean off omeprazole. The article explains long term use of PPI’s can lead to rebound acid hypersecretion and weaning off requires a slow transition to an H2 blocker and eventually, hopefuly, completely off the medications. For the last two weeks, I’ve been taking 75 mg ranitidine in the morning and 20 mg omeprazole in the evening. After the first week I tried taking ranitidine morning and night but it was too soon. after three days I was experiencing extreme heartburn that prevented me from doing my work and difficulty swallowing as the LES stricture tightened.